Minnesota, 2007

Hail in Minnesota, June 7, 2007

June 7, 2007 · NWS MPX · 9 events in 5 counties and zones

A very deep low pressure system trekked across northern Minnesota during the course of the 7th. A strong cold front attached to this low pressure area also swept through most of the state during this time frame.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very deep low pressure system trekked across northern Minnesota during the course of the 7th. A strong cold front attached to this low pressure area also swept through most of the state during this time frame.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 6, 5:38 PM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jun 6, 5:38 PM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT WED JUN 6 2007

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION.../ISSUED 317 PM CDT WED JUN 6 2007/
A POTENT LOW PRESSURE SYSTEM OVER THE ROCKIES...IS FORECAST TO
MOVE NORTHEAST INTO THE NORTHERN PLAINS AND THE WESTERN GREAT
LAKES BY THURSDAY NIGHT. THE MAIN FORECAST THREAT AND CHALLENGE
TONIGHT AND THURSDAY IS THE POTENTIAL FOR SEVERE WEATHER. MODELS
AND STORM PREDICTION CENTER DISCUSSIONS AND GRAPHICS HAVE BEEN
CONSISTENT IN TERMS OF HIGHLIGHTING THIS EVENT. MESOSCALE
CONVECTIVE SYSTEMS ARE EXPECTED TO DEVELOP OVER THE DAKOTAS
TONIGHT AND MOVE INTO WEST CENTRAL AND CENTRAL MN BY DAYBREAK
THURSDAY AND REDEVELOP OVER EASTERN MN AND WESTERN WISCONSIN
THURSDAY MORNING AND AFTERNOON. THE MAIN SEVERE WEATHER CONCERN
TONIGHT...WILL BE DAMAGING WINDS AND THE POSSIBILITY OF TORNADOES
DURING THE OVERNIGHT HOURS INTO EARLY THURSDAY MORNING.

12Z WED MRNG...UPPER AIR DATA SHOWED A 100 KNOT JET OVER SOUTHWEST
U.S. AND THE VAD WIND PROFILE DATA DEPICTING 40-50 KNOTS AT 3KM OVER
SOUTHEAST NEBRASKA AT THIS TIME.  LOW LEVEL JET IS EXPECTED TO
STRENGTHEN OVER THE UPPER MIDWEST TONIGHT AS UPPER LOW MOVES FURTHER
EAST INTO THE NORTHERN PLAINS OVERNIGHT.  MAIN FORECAST PROBLEM...IS
WHETHER THE CONVECTION REMAINS OVER THE WESTERN ONE THIRD OF THE
STATE BY 12Z. IF SO...THEN MUCH OF EASTERN THIRD OF THE STATE AND
WEST CENTRAL WISCONSIN WILL BE UNDER THE GUN FOR A SIGNIFICANT
SEVERE WEATHER OUTBREAK.  MORNING CONVECTION AND EXTENSIVE CLOUD COVER
WILL LIMIT POTENTIAL FOR SEVERE WEATHER.

STRONG SOUTHERLY SURFACE WINDS WILL CONTINUE TONIGHT. WIND SPEEDS OF
25 TO 35 MPH WILL PERSIST OVER SOUTHWEST AND SOUTH CENTRAL MN...THUS
HAVE EXTENDED AND EXPANDED THE WIND ADVISORY FOR PARTS OF OUR CWA
TONIGHT.

OUR CONCERN AFTER TONIGHT SHIFTS TO THURSDAY WITH BEST UPPER
DYNAMICS OVER EAST CENTRAL MN INTO WEST CENTRAL WI WITH POTENTIAL
FOR MORE SEVERE WEATHER WITH POTENTIAL FOR DAMAGE WINDS..LARGE HAIL
AND TORNADOES. MODELS SHOWED MORE THAN 1500 J/KG AND 0-3KM BULK
SHEAR AROUND 30 KNOTS.

&&

.AVIATION.../FOR 00Z TAF CYCLE/
BREEZY SLY WINDS WILL CONT OVERNIGHT AS SFC PRESSURE GRADIENT
REMAINS TIGHTLY PACKED AHEAD OF LOW PRESSURE AREA OVER THE
WRN/CNTRL DAKOTAS. EVENING THUNDERSTORMS OVER THE DAKOTAS ARE
EXPECTED TO CONGEAL INTO A CONVECTIVE COMPLEX...AND MOVE E/NE
TOWARD AXN /MAYBE AS FAR SOUTH AS RWF/ BY DAYBREAK THURSDAY. SFC
LOW ENTERS CNTRL MN BY 18Z THURSDAY...WITH STRONG/SEVERE TSRA
LIKELY FOR MSP/RNH/EAU DURING THE AFTERNOON. CLOUD COVER MAY
INHIBIT TSRA DEVELOPMENT INITIALLY...BUT STRONG DYNAMICS ASSOCD
WITH AN ACCOMPANYING MID LEVEL DISTURBANCE SHOULD YIELD RAPID
DEVELOPMENT BY MID AFTERNOON ACROSS EAST CNTRL MN AND W CNTRL WI.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 4 AM CDT THURSDAY FOR BLUE EARTH-BROWN-
     CHIPPEWA-FARIBAULT-FREEBORN-KANDIYOHI-LAC QUI PARLE-LE
     SUEUR-MARTIN-MCLEOD-NICOLLET-REDWOOD-RENVILLE-RICE-SIBLEY-
     STEELE-SWIFT-WASECA-WATONWAN-YELLOW MEDICINE COUNTIES.

WI...NONE.
&&
Hazardous weather outlook, Jun 6, 3:55 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT WED JUN 6 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
455 AM CDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL AND SOUTHWEST MINNESOTA AND A SLIGHT RISK ACROSS THE
REMAINDER OF THE OUTLOOK AREA THIS EVENING AND TONIGHT.

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM IS EXPECTED TO RAPIDLY
STRENGTHEN TODAY AS IT ADVANCES INTO THE DAKOTAS. SCATTERED
THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. SEVERE
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON IN THE DAKOTAS. SOME
OF THESE WILL AFFECT WEST CENTRAL MINNESOTA THIS EVENING AND
TONIGHT. A FEW MAY REACH CENTRAL MINNESOTA LATE TONIGHT. PRIMARY
RISKS AT THIS TIME APPEAR TO BE DAMAGING WINDS. THERE IS ALSO THE
RISK OF LARGE HAIL AS WELL AS POSSIBLE TORNADOES.

IN ADDITION...WINDY CONDITIONS ARE EXPECTED ACROSS SOUTHWEST AND
SOUTH CENTRAL MINNESOTA LATER TODAY. SPEEDS FROM 25 TO 35
MPH...AND GUSTS TO 40 MPH ARE EXPECTED. A WIND ADVISORY HAS BEEN ISSUED
FOR LOCATIONS TO THE SOUTH OF A LINE FROM REDWOOD FALLS TO MANKATO
AND OWATONNA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL PLOW INTO MINNESOTA ON THURSDAY. SEVERE
THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT.  MAIN
SEVERE THREATS AGAIN ARE DAMAGING WINDS ALONG WITH SOME LARGE
HAIL AND THE POSSIBILITY OF TORNADOES. THE PRIMARY AREA UNDER
THE THREAT OF SEVERE THUNDERSTORMS IS EASTERN MINNESOTA AND WEST
CENTRAL WISCONSIN. STRONG SOUTHWEST WINDS AHEAD OF THE COLD
FRONT MAY AGAIN REQUIRE THE ISSUANCE OF A WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 7, 12:21 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
121 AM CDT THU JUN 7 2007

MNZ054>056-064-070700-
CHIPPEWA-LAC QUI PARLE-SWIFT-YELLOW MEDICINE-
121 AM CDT THU JUN 7 2007

...SIGNIFICANT WEATHER ALERT FOR SWIFT...LAC QUI PARLE...CHIPPEWA AND
YELLOW MEDICINE COUNTIES UNTIL 200 AM CDT...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARTICHOKE TO 5 MILES
NORTHWEST OF TAUNTON...AND MOVING NORTHEAST AT 45 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE WOOD LAKE...MILAN...DAWSON...
CLARKFIELD...BOYD AND APPLETON.

The radar

The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Brown

When
June 7, 12:54 AM CST to 12:58 AM CST
Where
Brown County, Comfrey
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.120, -94.900

Hail, Le Sueur

When
June 7, 1:27 AM CST
Where
Le Sueur County, 7 mi N of Elysian
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.301, -93.680

Hail, Rice

When
June 7, 1:42 AM CST
Where
Rice County, Lonsdale
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.470, -93.430

Hail, Dakota

When
June 7, 2:00 AM CST
Where
Dakota County, Lakeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.670, -93.250

Hail, McLeod

When
June 7, 2:01 AM CST
Where
McLeod County, Glencoe
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.770, -94.150

Hail occurred on east side of city. Small tree branches also felled at this location.

Hail, Dakota

When
June 7, 2:05 AM CST to 2:06 AM CST
Where
Dakota County, Apple Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.880, -91.880

Hail, Dakota

When
June 7, 2:07 AM CST
Where
Dakota County, Burnsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.800, -93.320

Hail, McLeod

When
June 7, 2:07 AM CST
Where
McLeod County, Lester Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -94.050

Hail, Dakota

When
June 7, 2:15 AM CST
Where
Dakota County, Coates
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.720, -93.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40746, 40747, 40748, 40749, 47901, 40750, 40753, 40754, 40755.